Accidentally touching fentanyl can't make you sick, experts say
Pittsburgh EMT looks at the wreckage of a house that collapsed due to a landslide. One UPMC physician says instances where first responders are getting sick from fentanyl exposure aren’t actually getting sick from the drug, but rather a “nocebo” effect. (Gene J. Puskar/AP)
The U.S. Drug Enforcement Administration warned in 2016 that people became sick from fentanyl through skin contact or inhalation, but the American College of Medical Toxicology and the American Academy of Clinical Toxicology released a joint statement in 2017 that said the chances of becoming ill this way are “extremely low.”
To further complicate the public’s understanding of so-called “passive exposure,” there have been many recent news stories reporting that first responders have become ill or sought medical care after unintended contact with this powdered substance, which is 50 to 100 times more potent than heroin. This includes accounts of a 2017 drug bust in Pittsburgh, when 18 police officers were taken to the hospital after fentanyl was tossed into the air.
An Associated Press story of the incident stated that, “As the drugs became airborne, a number of the officers began to report the dizzying and numbing side effects associated with an opioid overdose.”
Though he didn’t comment on this specific case, Ryan Marino, a UPMC emergency medicine physician and toxicologist, said people don’t become sick from this sort of exposure to fentanyl.
“The powder itself could potentially be disturbed into the air,” he said. “But the sheer volume and kind of wind force [it needs] to get into your body would be quite tremendous.”
Fentanyl also can’t poison the air by spontaneously vaporizing into gas, and it can’t cross the skin barrier and make someone ill that way.
“If that were possible, people would just touch drugs instead of injecting them,” Marino said.
Marino pointed out the band aid-like fentanyl patches, used to treat severe pain, are worn a long time and have highly concentrated amounts of fentanyl that contain a special solution.
Instead, what’s likely making so many people sick is something called the “nocebo effect,” Marino said.
Similar to the placebo effect where people participating in scientific studies report positive outcomes after receiving a fake treatment, the nocebo effect is also a psychological phenomenon. Only instead of beneficial outcomes, nocebo produces negative reactions.
“It’s terrible,” said Marino. “I feel bad for these people, I don’t doubt that they’re having real symptoms.”
But these symptoms are not due to fentanyl exposure.
“If you’ve heard all of these stories about people getting sick, [and] you’ve heard that hundreds of thousands of people have died from fentanyl overdoses … coming into contact with drugs is definitely going to cause a reaction,” he said. “The problem is the symptoms that they’re having aren’t even consistent with opioid overdose. It’s usually feeling very anxious, feeling short of breath. Kind of the opposite things that we would expect from opioids.”
There is a real danger is that people might become so fearful of passive exposure, that they don’t help someone who has overdosed from fentanyl or another opioid.
This story originally appeared on www.wesa.fm. WESA receives funding from UPMC.